After discharge from hospital a patient with severe psoriasis may
still be receiving treatment with methotrexate, etretinate (Tigason)
or PUVA and it is important to mention some of the questions that
the practitioner may have in relation to these.
treatment is usually given by mouth once weekly, although in some
patients it is given by injection. It must be taken regularly to
maintain its effect. Alcoholic drinks should be drastically reduced
or prohibited during methotrexate treatment as severe liver damage
is a not infrequent result of the combination. It can cause indigestion,
nausea and vague abdominal discomforts. More serious side-effects
to look out for include agranulocytosis, liver damage and susceptibility
to infection. If other drugs have to be given during methotrexate
treatment, enquiry should be made as to their interaction with methotrexate.
Particular care should be taken with salicylates and other antirheumatics
as they may interfere with the excretion of methotrexate. This may
be a particular problem in the elderly who may already have a compromised
renal function. Pregnancy must be avoided while on this drug as
it is teratogenic. A total cumulative dose of > 1.5 g of methotrexate
has been associated with hepatocellular damage and fibrosis. Particular
caution is needed in patients who have taken the drug for more than
one year. Some advocate liver biopsy after six months of treatment.
Etretinate (Tigason) is given daily by mouth and usually
takes some four to six weeks before it starts to work. It does not
usually give rise to intestinal symptoms but nearly always causes
dryness and cracking of the lips. Some slight and temporary increased
rate of loss of scalp hair may occur while on the drug. Other problems
that occasionally occur with etretinate include dryness and itchiness
of the skin, stickiness of the skin and nose bleeds. The drug can
also cause hyperlipidaemia in some 25 per cent of patients and this
should be checked by blood tests. In some patients who are on etretinate
for longer periods and on high dosage, ossification may occur in
ligaments and interosseous membranes. The disseminated interstitial
skeletal hyperostosis syndrome may be seen in patients on longterm
treatment but does not seem to compromise mobility in the large
majority of patients. Etretinate is teratogenic and effective contraception
must be used both while on the drug and for two years afterwards
as it persists in the body for very long periods.
which is very similar to etretinate, has been introduced recently.
It is more water soluble than etretinate and has slightly different
pharmacokinetics - only 70 per cent of the dose of etretinate is
required. Its efficacy and side-effect profile are exactly the same
as for etretinate. Unfortunately a small proportion is actually
metabolized to etretinate and therefore the implications with regard
to teratogenicity are the same. In the United Kingdom, acitretin
has supplemented etretinate and is only available from hospital
PUV A (photochemotherapy with A-type ultraviolet
radiation) has been in use in some hospitals and special clinics
since the mid-1970s. Patients take a psoralen (8-methoxypsoralen
or 5-methoxypsoralen) and receive UV A irradiation from special
lamps some two hours later. Treatment is usually given three or
four times per week at first but may be needed only once or twice
a week during maintenance therapy. Patients receiving PUV A become
quite tanned. This fact plus the lack of messy ointments makes this
treatment popular with many patients.
Some psoriatic feel claustrophobic
in PUV A cabinets and some larger patients cannot actually fit into
them. These drawbacks and the occasional sunburn from overenthusiastic
treatment apart, the treatment is remarkably trouble-free in the
short term. There is some concern about carcinogenic effects on
the skin in the long term, and fair-skinned subjects who are susceptible
to the effects of sunlight are generally not considered for treatment.
At the time of writing it is acknowledged that there is a much higher
incidence of squamous cell carcinoma in patients who have received
many PUV A treatments.